Over-the-counter dietary supplements and nutritional vitamins are so usually marketed as “all-natural”, it is simple to fall right into a false sense of safety about dosage. “It would not make sense to me to take large doses of nutritional vitamins and minerals until there is a identified downside, as a result of there’s so little proof that they do good and typically a chance that they may do hurt,” says Marion Nestle, MPH, PhD, professor of vitamin, meals research, and public well being at New York College. Listed here are 5 indicators you have taken too many dietary supplements, in response to medical doctors. Learn on—and to make sure your well being and the well being of others, do not miss these Certain Indicators You have Already Had COVID.
Watch out with how a lot vitamin D you are taking, as an excessive amount of may cause critical hurt. “Vitamin D toxicity, additionally referred to as hypervitaminosis D, is a uncommon however probably critical situation that happens when you’ve got extreme quantities of vitamin D in your physique,” says Katherine Zeratsky, RD, LD. “Vitamin D toxicity is often attributable to giant doses of vitamin D dietary supplements — not by food plan or solar publicity. That is as a result of your physique regulates the quantity of vitamin D produced by solar publicity, and even fortified meals do not comprise giant quantities of vitamin D. The principle consequence of vitamin D toxicity is a buildup of calcium in your blood (hypercalcemia), which may trigger nausea and vomiting, weak point, and frequent urination. Vitamin D toxicity may progress to bone ache and kidney issues, such because the formation of calcium stones.”
“Are you supplementing with zinc? Watch out! Extra zinc consumption can result in a copper deficiency which may trigger neurological issues, together with numbness and weak point within the legs and arms,” says Barbara Broggelwirth, RDN, CDN. “Zinc is a hint mineral, that means that we solely want small quantities of it to help our well being.”
An excessive amount of vitamin C may cause gastrointestinal points, consultants warn. “Though an excessive amount of dietary vitamin C is unlikely to be dangerous, giant doses of vitamin C dietary supplements may trigger: diarrhea, nausea, vomiting, heartburn, abdomen (stomach) cramps, and headache,” says Katherine Zeratsky, RD, LD.
“Supplementation with beta-carotene, a compound that is transformed to vitamin A by the physique, was additionally proven to extend threat of demise, particularly for people who smoke or former people who smoke,” says Donald Hensrud, MD. “Since vitamin A deficiency is uncommon within the US, it is in all probability not well worth the potential threat to take this complement.”
Vitamin B-3 (niacin) may cause liver injury. “Excessive doses can assist decrease excessive levels of cholesterol, however this ought to be performed solely below the supervision of a physician,” says Dr. Hensrud. Negative effects, together with extreme liver illness, can happen.”